Tornadoes · United States · Kentucky · 2005
F3 tornado, Smith Mills to Newburgh, Kentucky, November 6, 2005
From Smith Mills to Newburgh, this F3 tornado ran 41.3 miles across Henderson, Vanderburgh, Warrick and Spencer counties on November 6, 2005, touching down at 1:39 AM CST and reaching 500 yards wide. It killed 24 people and injured 238, and did $87 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F3
- Date
- November 6, 2005
- Touchdown
- 1:39 AM CST (07:39 UTC)
- Path length
- 41.3 miles (66.5 km)
- Path width
- 500 yards (457 m)
- Deaths
- 24
- Injuries
- 238
- Property damage
- $87 million
- Counties
- Henderson, Vanderburgh, Warrick and Spencer counties
- Touchdown point
- 37.830, -87.780
- Lift-off point
- 38.100, -87.050
- Record number
- 1253
What the Weather Service recorded
This was the deadliest tornado in Indiana since April 3, 1974. This tornado tracked a total of 41 miles from Henderson County, KY into Spencer County, IN. A total of at least 500 homes and buildings were destroyed or severely damaged. Much of the damage was upper F-2 to lower F-3 intensity. Although the tornado was up to 500 yards wide, the average path width was 275 yards. Of the approximately 230 injuries, 20 were critical, and 63 resulted in hospital admissions. This tornado was the more northern tornado of a pair of strong supercell tornadoes that occurred simultaneously. The southern tornado occurred in Crittenden and Webster Counties of Kentucky.
The tornado first touched down in northwest Henderson County and moved rapidly east-northeast across Ohio River bottomland. This fertile bottomland, used primarily for farming, was sparsely populated. A well-defined swath of snapped and uprooted trees was visible by air. An isolated farm house a few miles northeast of Smith Mills was destroyed. A pickup truck at the house was thrown into a field and destroyed. Due to the winding course of the Ohio River, which forms much of the Kentucky/Indiana border, the tornado crossed the river three times. The first crossing was into a peninsular section of Vanderburgh County, Indiana.
This tornado first crossed into Vanderburgh County, Indiana from Henderson County, KY at a peninsula formed by the Ohio River just west of Henderson. This peninsula is Ohio River bottomland primarily used for farming. From the air, scour marks were clearly visible on farmland. There were very few structures impacted in this small part of the county. A two-story house built in 1875 sustained major roof damage. Tree branches were embedded into the house. One farm equipment shed was demolished, and another sustained major damage. A 10,000-pound truck was flipped over. Heavy farm equipment was moved several feet. The tornado crossed the Ohio River back into Henderson County in a sparsely populated flood plain, used mostly for farming.
The tornado that would cause mass casualties in the Evansville, Indiana area crossed the Ohio River a second time. This second crossing was from Vanderburgh County, Indiana into Henderson County. The tornado then crossed the river a third time less than a mile west of the U.S. Highway 41 twin bridges. The river does not form the state line at the third crossing. From the bridges, extensive tree damage was visible along both sides of the Ohio River. Almost immediately after crossing the river, the tornado slammed into a horse racing facility named Ellis Park. There was extensive damage to grandstands and housing facilities for jockeys. A few race horses were killed. This facility was the first major facility to be impacted by the tornado. All of the Henderson County tornado injuries were at Ellis Park. The tornado then crossed back into Vanderburgh County, Indiana after striking Ellis Park.
The tornado crossed into Vanderburgh County from Henderson County, KY a second time near Ellis Park, a horse-racing facility off U.S. Highway 41. The tornado moved rapidly east-northeast at close to 60 MPH, staying a mile or less south of Interstate 164 and the southern city limit of Evansville. Twenty people perished at a large mobile home park on the south side of the interstate. Of about 350 mobile homes in the park, 100 were destroyed and another 125 were damaged. Many of the destroyed homes were obliterated. The coroner reported that most of the victims were probably killed instantly, many by spine and skull fractures. Several bodies were carried almost two hundred yards. Several of the fatally injured persons were found in a nearby retention pond that was drained to find victims. An 8-year-old child was found alive in a ditch after being trapped under debris for about 12 hours. One person, who was thrown 150 feet, died of complications from tornado injuries on December 17. The tornado exited into Warrick County at the Angel Mounds State Historic Site, just south of Interstate 164.
This tornado, which crossed into Warrick County from Vanderburgh County just south of Interstate 164 (at Angel Mounds), crossed the entire county in less than 20 minutes. The tornado reached its peak intensity in Warrick County, where winds reached about 200 MPH. The peak winds occurred along Highway 261 and Lincoln Road, in an industrial park near Paradise, and in DeGonia Springs. As the tornado passed south of Boonville, the county seat of Warrick County, a teenage girl was killed in a vehicle. In the community of DeGonia Springs, three persons in a mobile home were killed. One of the victims was a woman who was 8-months pregnant. From the north side of Newburgh to DeGonia Springs, houses were severely damaged or destroyed, and vehicles were tossed. Some of the tornado victims were moved 40 feet or more. The tornado passed just to the south of Tennyson before exiting into Spencer County.
The deaths
24 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 54 | M | Mobile/Trailer Home | Direct |
| 78 | F | Mobile/Trailer Home | Direct |
| 64 | M | Mobile/Trailer Home | Direct |
| 67 | F | Mobile/Trailer Home | Direct |
| 28 | F | Mobile/Trailer Home | Direct |
| 45 | F | Mobile/Trailer Home | Direct |
| 5 | M | Mobile/Trailer Home | Direct |
| 25 | M | Mobile/Trailer Home | Direct |
| 56 | F | Mobile/Trailer Home | Direct |
| 59 | M | Mobile/Trailer Home | Direct |
| 6 | F | Mobile/Trailer Home | Direct |
| 26 | M | Mobile/Trailer Home | Direct |
| 46 | F | Mobile/Trailer Home | Direct |
| 31 | F | Mobile/Trailer Home | Direct |
| 28 | M | Mobile/Trailer Home | Direct |
| 60 | F | Mobile/Trailer Home | Direct |
| 2 | M | Mobile/Trailer Home | Direct |
| 61 | F | Mobile/Trailer Home | Direct |
| 46 | F | Mobile/Trailer Home | Direct |
| 38 | M | Mobile/Trailer Home | Direct |
| 33 | M | Mobile/Trailer Home | Direct |
| 28 | F | Mobile/Trailer Home | Direct |
| 4 | M | Mobile/Trailer Home | Direct |
| 18 | F | Vehicle/Towed Trailer | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Nov 5, 2:55 PM CST, 10 hours 44 minutes earlier.
Area forecast discussion, Nov 5, 2:55 PM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 255 PM CST SAT NOV 5 2005 .DISCUSSION... THE PRIMARY CONCERN FOR THE IMMEDIATE TERM IS THE CHANCE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE...TONIGHT. LATEST WATER VAPOR IMAGERY INDICATES A FAST-MOVING SHORTWAVE TROUGH MOVING INTO CENTRAL KANSAS AS OF MID AFTERNOON. NEAR-RECORD WARMTH HAS HELPED TO BOOST SURFACE-BASED INSTABILITY THIS AFTERNOON TO MINIMAL LEVELS. IN ADDITION...THE 18Z SOUNDING FROM KSGF DOES INDICATE A SIGNIFICANT CAPPING INVERSION JUST ABOVE 850 MB. THIS INVERSION IS INITIALLY EXPECTED TO INHIBIT CONVECTIVE DEVELOPMENT THROUGH MUCH OF THE AFTERNOON. HOWEVER...AS THE UPPER-LEVEL WAVE PUSHES EAST INTO THE MISSOURI OZARKS THIS EVENING...A COOLING MID LEVEL TEMPERATURE PROFILE SHOULD LEAD TO RAPID THUNDERSTORM DEVELOPMENT ALONG AND JUST AHEAD OF THE EASTWARD ADVANCING COLD FRONT. ONCE THE STORMS DEVELOP...THERE IS THE POTENTIAL FOR SEVERE ACTIVITY GIVEN THE 35 TO 40 KNOT 0-3KM WIND SHEAR FORECAST. A MOST LIKELY SCENARIO WOULD BE FOR SUPERCELL AND MULTICELL DEVELOPMENT AT THE ONSET...WITH THE ENTIRE CONGLOMERATION FOCUSING INTO A FAST- MOVING LINE WITH EMBEDDED BOWING SEGMENTS AS THE NIGHT PROGRESSES. WHILE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE THIS EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI... DAMAGING WINDS SHOULD BECOME THE PRIMARY CONCERN OVERNIGHT. GENERAL MOVEMENT WILL BE EAST AT 40 TO 50 MPH. FOR MORE DETAILS ON SEVERE STORM POTENTIAL...PLEASE REFERENCE PRODUCTS FROM THE FOLKS AT SPC. BY 12Z SUNDAY...THE COLD FRONT WILL BE EXITING EASTERN SECTIONS OF THE AREA...TAKING ANY LINGERING PRECIPITATION WITH IT. WITH LINGERING MOISTURE IN THE 925-850MB LAYER...SCATTERED CUMULUS DEVELOPMENT IS EXPECTED BY LATE MORNING...WITH THE BEST COVERAGE OVER SOUTHWEST INDIANA AND ADJACENT AREAS. WINDS WILL ALSO BE A FACTOR BOTH TONIGHT AND SUNDAY...WITH SUSTAINED WINDS OF 10 TO 20 MPH BOTH PERIODS...AND SOME GUSTS NEAR 25 MPH ON SUNDAY. DRY CONDITIONS SHOULD PERSIST INTO BOTH MONDAY AND TUESDAY AS TEMPERATURES MODERATE THROUGH THE PERIOD. THERE IS SOME CONCERN OVER THE POTENTIAL FOR PRECIPITATION MONDAY NIGHT AND TUESDAY FROM THE ONSET OF WARM ADVECTION. HOWEVER...IT LOOKS AS THOUGH THE BEST CHANCE FOR PRECIPITATION WILL STAY TO OUR NORTH...SO WE WILL KEEP CONDITIONS DRY FOR NOW. A GREAT DEAL OF UNCERTAINTY DEVELOPS IN THE EXTENDED PORTION OF THE FORECAST BEYOND TUESDAY. THE 06Z RUNS OF BOTH THE GFS AND NAM INDICATE ANOTHER FRONTAL PASSAGE WEDNESDAY INTO WEDNESDAY NIGHT. THESE MODELS THEN PLACE THE AREA IN A COOL NORTHWEST FLOW PATTERN THROUGH THE END OF THE WEEK...WITH INCREASED CLOUDS ACCOMPANYING THE PASSAGE OF AN UPPER-LEVEL TROUGH AND SURFACE FRONT ABOUT FRIDAY. A DRASTIC CHANGE FROM THE PREVIOUS RUNS...THE 12Z GFS LINGERS THE MID WEEK PRECIP CHANCE INTO THURSDAY...WITH THE REGION IN PREDOMINANT WEST/SOUTHWEST FLOW THROUGH THE END OF THE WEEK. THIS WOULD RESULT IN A BETTER CHANCE OF WARM ADVECTION RAINS BY THE END OF THE WEEK. DUE TO THIS LOW CONFIDENCE...WE PREFER TO GO STATUS QUO FOR THIS FORECAST PACKAGE UNTIL MORE CONSISTENCY BECOMES APPARENT IN THE MODELS. BECAUSE OF THIS...WE WILL TAKE AN AVERAGE OF THE MOS GUIDANCE OVER THE PAST 24 HOURS...WHICH WILL RESULT IN A SLIGHT UPWARD REVISION OF TEMPERATURES LATE INTO THE WEEK AND OVER THE UPCOMING WEEKEND. MOS ALSO LOOKS REASONABLE IN THE SHORT-TERM...AND VERY LITTLE CHANGE TO THE GOING TEMPERATURE FORECAST IS NEEDED. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, Nov 5, 11:21 AM CST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1121 AM CST SAT NOV 5 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON... NEW MADRID 1121 AM CST SAT NOV 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON...AHEAD OF A COLD FRONT. THE COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA TONIGHT. IT APPEARS THAT THE THUNDERSTORMS WILL EVOLVE INTO A LINE AND ADVANCE FROM WEST TO EAST ACROSS THE REGION TONIGHT...ALONG AND JUST AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. WIND SPEEDS IN ALL LEVELS OF THE ATMOSPHERE WILL BE RATHER STRONG WHEN THE FRONT MOVES THROUGH...SO DAMAGING WINDS WILL BE THE MAIN THREAT. IN ADDITION...THERE IS A SMALL RISK OF MARGINALLY SEVERE HAIL. THE COLD FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY SHOULD BE EAST OF THE ENTIRE AREA BY ABOUT DAYBREAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. CN
In the hours before
Local storm report, Nov 5, 10:25 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 PM CST SAT NOV 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 5 W VAN BUREN 37.01N 91.10W
11/05/2005 0.75 INCH CARTER MO COUNTY OFFICIAL
DIME SIZE HAIL REPORTED 5 MILES WEST OF VAN BUREN BY THE
COUNTY SHERIFF.
&&
DLLLocal storm report, Nov 5, 11:44 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CST SAT NOV 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG TUCKER 36.54N 91.07W
11/05/2005 RIPLEY MO EMERGENCY MNGR
TREES AND POWER LINES DOWN...WIND EST. 60 MPH PLUS
&&
MYLocal storm report, Nov 6, 12:11 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1211 AM CST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG ORAN 37.08N 89.65W
11/05/2005 SCOTT MO EMERGENCY MNGR
&&
DLLLocal storm report, Nov 6, 12:51 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 AM CST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 16 W DONIPHAN 36.62N 91.11W
11/05/2005 RIPLEY MO EMERGENCY MNGR
JUST SOUTH OF TUCKER - ISOLATED EXTENSIVE WIND DAMAGE TO
HOUSE, BARN, AND BOAT. SEVERAL TREES DOWN.
&&
RLSLocal storm report, Nov 6, 1:23 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
123 AM CST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM TSTM WND GST 1 N METROPOLIS 37.17N 88.71W
11/06/2005 52 MPH MASSAC IL TRAINED SPOTTER
&&
DLLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
7.7 hours before the tornado, 216 km from the path. November 6, 2005.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 90 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Evansville (EVV), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Evansville,IN radar (KVWX), 43 km away, was scanning. The volume nearest the touchdown began at 07:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of November 6, 2005
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 6 | 1:46 AM CST | F3 | Crittenden, KY | 11.2 | 150 | 5 | $380,000 | |
| November 6 | 4:41 AM CST | F2 | Hart, KY | 1.0 | 200 | $2.1 million | ||
| November 6 | 7:20 AM EST | F0 | Brown, OH | 0.1 | 25 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.